Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 2004, 5:59 PM CST for Scurry County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2004, 5:59 PM CST (23:59 UTC)
- Expired
- Mar 24, 2004, 6:45 PM CST
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The San Angelo radar (KSJT), 142 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS54 KMAF 242359 SVRMAF TXC415-250045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 PM CST WED MAR 24 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SCURRY COUNTY IN WEST TEXAS * UNTIL 645 PM CST * AT 552 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR IRA...OR ABOUT 9 MILES SOUTHWEST OF SNYDER...AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNN...INADALE...HERMLEIGH AND CHINA GROVE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NEAR DUNN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3265 10105 3252 10098 3252 10068 3269 10069 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:25 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 24, 2:25 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CST WED MAR 24 2004 .SHORT TERM... NEAR ZONAL FLOW IN THE UPPER LEVELS WITH A TROUGH TRYING TO COME ONSHORE IN THE WEST. MODELS DID SHOW A WEAK SHORTWAVE COMING THROUGH THE AREA THIS AFTERNOON AND EVENING... BUT NOT SEEING MUCH ON WATER VAPOR YET. AT THE SURFACE A MESO LOW OVER WESTERN KANSAS IS EXPECTED TO OPEN BACK UP INTO A LEESIDE TROUGH OVERNIGHT KEEPING SOUTHERLY WINDS ACROSS THE AREA. COMBINATION OF THIS SOUTH WIND AND DEWPOINTS IN THE 50S OVERNIGHT WILL RESULT IN WARM MORNING TEMPERATURES... RAISED LOWS SLIGHTLY. MAY ALSO SEE SOME PATCHY FOG IN THE MORNING BUT NOT LOOKING FOR VISIBILITIES TO BE TOO LOW. WITH BOUNDARIES FROM PREVIOUS STORMS AND A WEAK SHORTWAVE POSSIBLY IN THE AREA WILL CONTINUE LOW POPS. CHANCE FOR STORMS LOOK BEST IN THE EAST. EARLIER SHIFT MENTIONED POSSIBILITY OF SOME OF THESE STORMS BECOMING SEVERE THIS AFTERNOON AND EVENING... AND THAT STILL LOOKS POSSIBLE. .LONG TERM... INSTABILITY AND PASSING WEAK SHORTWAVES IN ZONAL FLOW SHOULD REMAIN WITH US THROUGH THIS WEEKEND. SOUTHERLY WINDS AT THE SURFACE WILL KEEP LOWER LEVEL MOISTURE ABUNDANT OVER THE EASTERN HALF OF THE CWA. WILL KEEP DAILY SLIGHT CHANCE OF POPS WITH THIS PATTERN PERSISTING THROUGH SATURDAY. TEMPERATURES WILL AGAIN BE VERY WELL ABOVE NORMAL FOR THURSDAY...THEN COOL TO CLOSER TO NORMAL FOR FRIDAY IN THE PERMIAN BASIN AS THE 850MB THERMAL RIDGE SHIFTS SLIGHTLY BACK TO THE WEST. TEMPERATURES FURTHER OUT IN THE EXTENDED GET PROBLEMATIC DUE TO UNCERTAINTY IN THE PATTERN. BY SATURDAY NIGHT...MODELS BEGIN DIVERGING QUITE A BIT IN THEIR SOLUTIONS. A SHORTWAVE TROUGH APPROACHES FROM THE WEST FRIDAY NIGHT...AND THAT IS WHEN THE MODELS BEGIN DIVERGING. THE GFSLR AND ECMWF BOTH DEVELOP A CUT OFF LOW...BUT SEND IT IN OPPOSITE DIRECTIONS. THE GFSLR ALLOWS THE LOW TO BE CAUGHT IN SOUTHWESTERLY FLOW WHILE THE ECMWF RETROGRADES THE LOW TO THE SOUTHWEST. THE GFS/AVN AND ETA RETAIN THE OPEN WAVE STRUCTURE AND BRING THE TROUGH INTO NEW MEXICO BY SATURDAY NIGHT. WITH THE HIGH LEVEL OF UNCERTAINTY AT THIS POINT AND LOW CONFIDENCE IN ANY ONE SOLUTION... CANNOT JUSTIFY CHANGING THE CURRENT FORECAST TOO MUCH. DID LOWER THE POPS SATURDAY NIGHT SLIGHTLY AND ADJUSTED ORIENTATION...BUT NO OTHER MAJOR CHANGES WILL BE MADE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 86 55 80 / 20 20 20 20 CARLSBAD NM 54 89 55 87 / 10 0 0 10 DRYDEN TX 59 81 60 80 / 20 20 20 20 FORT STOCKTON TX 60 89 57 84 / 20 20 20 20 GUADALUPE PASS TX 55 83 56 79 / 10 0 0 0 HOBBS NM 57 89 56 85 / 10 0 0 20 MARFA TX 48 80 47 79 / 20 20 20 10 MIDLAND INTL AIRPORT TX 58 86 57 82 / 20 20 20 20 ODESSA TX 59 86 58 83 / 20 20 20 20 WINK TX 59 93 58 86 / 20 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/20
Hazardous weather outlook, Mar 24, 2:30 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST WED MAR 24 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CST (130 PM MST) WED MAR 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE PERMIAN BASIN SOUTHWARD TO THE BIG BEND AND WESTWARD ACROSS THE SOUTHEAST NEW MEXICO PLAINS. THERE IS THE POTENTIAL FOR A FEW STORMS THIS EVENING TO PRODUCE SMALL HAIL AND STRONG OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE NEXT FEW DAYS...MAINLY ALONG AND EAST OF THE PECOS RIVER. A FEW STORMS MAY BECOME SEVERE THURSDAY AND FRIDAY...WITH THE POTENTIAL FOR LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:18 PM CST | Severe Thunderstorm Warning | MAF | Terrell | 57 min |
| Mar 24, 5:22 PM CST | Severe Thunderstorm Warning | MAF | Scurry | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.